Alert archive / Alabama / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 53, NWS Mobile, AL

March 9, 1999Baldwin County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Mar 9, 1999, 3:49 AM CST for Baldwin County, Alabama. It was in force for 71 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 9, 1999, 3:49 AM CST (09:49 UTC)
Expired
Mar 9, 1999, 5:00 AM CST
In force
71 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Baldwin County, AL

What was reported inside it

TimeReportWhereRemark
Mar 9, 4:15 AM CSTHail 0.75Robertsdale, ALDime size hail was reported in Robertsdale.
Mar 9, 5:10 AM CSTThunderstorm Wind 70Elsanor, ALHigh winds destroyed an older mobile home along County Road 87. Five people were in the home. One person suffered minor injuries when the home was ripped apart. The roof and three sides of the trailer were ripped off . Other minor damage with trees down an

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 9, 1:00 AM CSTTornado WatchSPC5 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 9.8 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 1999-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 230 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 1999-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 224 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
230 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
476 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
224 m²/s²
0-3 km storm-relative helicity
298 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 090949 RRA
SVRMOB
ALC003-091100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
349 AM CST TUE MAR 9 1999

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BALDWIN COUNTY IN SOUTHWESTERN ALABAMA

* UNTIL 500 AM CST

* AT 348 AM CST... AS INDICATED BY DOPPLER RADAR A SEVERE THUNDERSTORM
  WAS LOCATED 4 MILES WEST OF DAPHNE OR 4 MILES WEST OF MONTROSE...
  MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL REACH THE VICINITY OF -
  MONTROSE BY 355 AM CST
  FAIRHOPE BY 400 AM CST
  ROBERTSDALE BY 415 AM CST
  SUMMERDALE BY 420 AM CST
  FOLEY BY 430 AM CST

A TORNADO WATCH IS ALSO IN EFFECT FOR DTHE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH
LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 3:10 AM CST, 39 minutes earlier.

Area forecast discussion, Mar 9, 3:10 AM CST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
310 AM CST TUE MAR 9 1999

SEVERAL LINES OF SVR TSTMS CURRENTLY MOVG SE ACROSS CWA. NUMEROUS
REPORTS OF LARGE HAIL (GOLFBALL SIZE AND SLIGHTLY LARGER) AND SOME
WIND DAMAGE REPORTS AS WELL HAVE BEEN RECEIVED. APPEARS SOUTHERN AL
ZONES AND NW FLORIDA ZONES MOST LIKELY TO SEE SVR WEATHER OVER NEXT
COUPLE OF HOURS. THIS PREFRONTAL ACTIVITY WILL EXIT CWA BY AROUND
MID-MORNING WITH COLD FRONT CURRENTLY JUST W OF MS RIVER MOVG ACROSS
REGION BY EARLY AFTERNOON. ACTIVITY HAS BEEN ENHANCED THIS MORNING AS
RRQ OF MID/UPPER LEVEL JET MOVG ACROSS REGION. MID/UPPER SUPPORT LOOK
TO BE E OF FA SHORTLY AFTER 12Z...WHILE HIEST CAPES AND HELICITIES
MOVE E OF AREA BY 18Z. SO...AFTER 12Z THIS MORNING...ANY SEVERE
THREAT LOOKS TO BE CONFINED TO FL PANHANDLE AND SE ALABAMA ENDING BY
AROUND NOON. AFTER FROPA TODAY...HI PRES BUILDS OVER REGION FOR
REMAINDER OF PERIOD...WITH NO POPS. TEMP GUIDANCE LOOKS REASONABLE.

OVER THE COASTAL WATERS...SCAS TODAY BUT GRADIENT WEAKENING AND
WINDS SHOULD BEGIN TO DECREASE LATER TODAY. CURRENT TIDAL INFO
INDICATES WATER LEVELS ABOUT 2 FT ABOVE NORMAL THIS MORNING...BUT
COMING UP ON LOW TIDE ACROSS REGION...AND NO COASTAL FLOODING
PROBLEMS REPORTED. NEXT HI TIDE LATE THIS AFTERNOON...BY WHICH TIME
WINDS WILL HAVE SHIFTED W...SO WILL NOT CONTINUE CFW TODAY. SCATTERED
TO NUMEROUS SHOWERS/TSTMS THIS MORNING OVER MARINE AREA PRODUCING
LOCALLY HIER WINDS/SEAS. WINDS SHIFTING W-NE TONIGHT-WED...10 TO 15
KT. SEAS DIMINISHING TO 4 FT. PROTECTED WATERS BECOMING CHOPPY TO
LIGHT CHOP THROUGH PERIOD.

MOB 73/46/70/51 6000  PNS 74/49/70/52 6000
DTS 73/48/69/50 6000  GZH 68/40/66/42 5000 12

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 11:37 PM CSTSevere Thunderstorm WarningMOBChoctaw53 min
Mar 9, 12:27 AM CSTSevere Thunderstorm WarningMOBWashington63 min
Mar 9, 2:33 AM CSTSevere Thunderstorm WarningMOBBaldwin, Escambia57 min
Mar 9, 3:17 AM CSTSevere Thunderstorm WarningMOBMobile58 min
Mar 9, 4:25 AM CSTTornado WarningMOBBaldwin80 min
Mar 9, 5:49 AM CSTTornado WarningMOBBaldwin26 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.